How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask A. Schuyler, NP Your Own Question
A. Schuyler, NP
A. Schuyler, NP, Nurse Practitioner
Category: Health
Satisfied Customers: 15944
Experience:  Board Certified NP, MS, RN. 25 years private practice & hospitalist
Type Your Health Question Here...
A. Schuyler, NP is online now
A new question is answered every 9 seconds

Can plant sterols and grapefruit juice cause severe muscle ...

Resolved Question:

Can plant sterols and grapefruit juice cause severe muscle aches?

I have been taking otc plant sterols for about 10 days and drinking a grapefruit beverage--2-4 cans a day--for the last six months. For the last week, almost every part of me increasingly aches. Could the sterols and/or grapefruit juice in fact be the culprit(S)?
Submitted: 9 years ago.
Category: Health
Expert:  A. Schuyler, NP replied 9 years ago.


There is some evidence that large does of plant sterols can cause muscle aches in susceptible people. You didn't mention what kind of grapefruit juice/beverage you drank 2-4 cans of daily. Pure grapefruit juice is known to interfere with metabolism of many medications, either increasing or decreasing their intended effect. If your beverage is only grapefruit-flavored (like Fresca) then this couldn't possibly be contributory. The complete answer here is that no studies have been done with sterols and grapefruit juice, so any interaction is only anecdotal.

Scuyler, MSN, RN, ANP

Customer: replied 9 years ago.
Reply to Schuyler_ANP's Post: I have never experienced all-over body aches like this. It is far worse when I exert myself in any way--I exercised for thirty-minutes yesterday, and shortly thereafter was in such pain, that I couldn't really move.

Any thoughts as to what might be causing this?

Again, nothing has changed in the way of my diet or activity level in the past few weeks. I take Norvasc, Prozac, Nasacort AQ, Synthroid, Prilosec, iron, calcium,and cranberry extract daily.
Expert:  A. Schuyler, NP replied 9 years ago.

Hello again,

If it is from the plant sterols then the problem is the same as with statins. There is a warning that statin-associated myopathy is associated with concomitant use of grapefruit juice. In all cases of statin-associated myopathy, the muscle pain went away within a few days of stopping the statins. At this point I would want to consult with my doctor and have some blood tests run to see exactly what is causing the problem.

Schuyler, MSN, RN, ANP



A. Schuyler, NP and 2 other Health Specialists are ready to help you